Oklahoma, 2011

Damaging Winds in Oklahoma, August 21, 2011

August 21, 2011 · NWS OUN · 2 events in 1 county or zone

A small cluster of thunderstorms developed from west-central into central Oklahoma. The coverage of the storms was generally over about a 2 or 3 county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A small cluster of thunderstorms developed from west-central into central Oklahoma. The coverage of the storms was generally over about a 2 or 3 county. A storm near Bessie produced measured wind gusts of 62 and 78 mph. Luckily, no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 21, 1:46 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 21, 1:46 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
246 PM CDT SUN AUG 21 2011

.DISCUSSION...
A FEW STORMS WILL BE POSSIBLE EARLY THIS EVENING IN SW OK AND N-TX
NEAR THE OUTFLOW BOUNDARY. TEMPERATURES SW OF THE BOUNDARY HAVE
HEATED INTO THE TRIPLE DIGITS AND CU FIELDS ARE BEEN THICKENING
IN PART OF THAT AREA. A BRIEF DOWNBURST WILL BE POSSIBLE WITH ANY
STORM THAT MIGHT FORM. THIS ACTIVITY SHOULD DIMINISH FAIRLY
QUICKLY THIS EVENING. MEANWHILE... AN AREA OF MID LEVEL
MOISTURE/CLOUDS OVER THE OK PANHANDLE AND SW KS... POSSIBLY
ASSOCIATED WITH A WEAK WAVE... IS FORECAST TO MOVE ACROSS NORTHERN
OK OVERNIGHT WITH A FEW SHOWERS OR SMALL STORMS POSSIBLE.

SCATTERED ACTIVITY MAY OCCUR ON MONDAY MAINLY NEAR AND TO
THE NORTHEAST OF THE RETREATING BOUNDARY. PRE-EXISTING MID LEVEL
MOISTURE FROM TONIGHT... AND POSSIBLE WAVE... COULD ALSO LEND SOME
SUPPORT. RAIN CHANCES WILL LIKELY BE THE HIGHEST ACROSS NORTH
CENTRAL OK.

THE 500 MB RIDGE WILL GRADUALLY BE SHIFTING TO THE WEST OF THE
CWA THROUGH THE MIDDLE OF THE WEEK. THIS WILL LIKELY RESULT IN
ANOTHER WAVE MOVING AROUND THE UPPER RIDGE AND POSSIBLY GENERATING
A FEW MORE SHOWERS/STORMS OVER THE NORTH TUESDAY NIGHT.

CLOUDS HAVE KEPT TEMPERATURES COOLER OVER CENTRAL... NORTHERN AND
SE OK TODAY... WHILE THE SOUTHWEST SECTIONS HAVE AGAIN HEATED INTO
THE TRIPLE DIGITS. WARMER TEMPERATURES ARE EXPECTED OVER THE NORTH
AND CENTRAL SECTIONS ON MONDAY... ALTHOUGH RESIDUAL CLOUDS COULD
AGAIN KEEP THEM FROM REACHING THEIR FULL POTENTIAL. PERSISTENT
CLOUDS TODAY HAVE KEPT HEAT INDEX VALUES BELOW CRITICAL LEVELS
NORTHWEST OF THE BOUNDARY. BELIEVE WE WILL SEE INDEX VALUES
APPROACH 103 TO 105 IN THESE AREAS ON MONDAY... HIGHER IF CLOUDS
THIN OUT MORE THAN EXPECTED. HIGHER VALUES ARE EXPECTED TUESDAY
AND WEDNESDAY. ATTM... WILL MAINTAIN CURRENT ADVISORY THROUGH AT
LEAST MONDAY.

IN THE LONGER TERM... A WEAK FRONT MAY BACKDOOR ITS WAY INTO THE
AREA ON THURSDAY WITH THE RESULTING E-NELY FLOW COOLING TEMPS BY A
FEW DEGREES. RECENT MODEL RUNS HAVE KEPT THE UPPER RIDGE MORE
STRONGLY INTACT OVER THE SOUTHERN PLAINS. THIS RESULTS IN A MUCH
WEAKER NLY FLOW ALOFT AND IN THE COOLER AIR ASSOCIATED WITH THE
SURFACE RIDGE TO TRACK MOSTLY EAST THROUGH THE MIDWEST AND GREAT
LAKES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  76  99  75 102 /  20  20  10  10
HOBART OK         79 105  77 106 /  20  10   0  10
WICHITA FALLS TX  80 105  80 107 /  10  10  10  10
GAGE OK           74 102  74 104 /  20  10   0  10
PONCA CITY OK     76  96  75 101 /  40  30  10  10
DURANT OK         79 100  80 101 /  20  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR OKZ016>048-050>052.

TX...HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR TXZ083>090.

&&

25/32
Hazardous weather outlook, Aug 21, 10:55 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN AUG 21 2011

OKZ004>048-050>052-TXZ083>090-221000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED. THE CHANCE FOR
SEVERE WEATHER IS LOW.

DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS
OF OKLAHOMA AND WESTERN NORTH TEXAS. ONE OR MORE BOUNDARIES ACROSS
THE AREA COULD BE A FOCUS FOR DEVELOPMENT THIS AFTERNOON. THE STORMS
WILL REMAIN DISORGANIZED OWING TO WEAK UPPER LEVEL SUPPORT...BUT A
FEW STORMS MAY PRODUCE STRONG WIND GUSTS. DANGEROUS CLOUD TO GROUND
LIGHTNING WILL ALSO BE A CONCERN.

THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT BUT DECREASE IN
COVERAGE AFTER SUNSET.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
A HEAT ADVISORY REMAINS IN EFFECT FOR VERY WARM NIGHTS AND VERY HOT
DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE ON MONDAY IN PARTS OF OKLAHOMA
WHEN THE WEAK FRONT LIFTS NORTH. ANOTHER WEAK FRONT IS EXPECTED LATE
WEDNESDAY AND THURSDAY WHICH WILL BRING A CHANCE FOR SHOWERS AND
THUNDERSTORMS.

OTHER HAZARDOUS WEATHER...
WINDS WILL NOT BE STRONG...BUT LONG TERM DROUGHT AND EXTREMELY HOT
WEATHER WILL KEEP THE WILDFIRE POTENTIAL HIGH OR VERY HIGH. A HEAT
ADVISORY IS IN EFFECT FOR MONDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
MONDAY.

In the hours before

Special weather statement, Aug 21, 2:43 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
343 PM CDT SUN AUG 21 2011

OKZ016-022-212115-
CUSTER OK-WASHITA OK-
343 PM CDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER AND WASHITA COUNTIES.

AT 342 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF BESSIE...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
CLOUD TO GROUND LIGHTNING...
HEAVY DOWNPOURS...

LAT...LON 3561 9903 3549 9876 3527 9903 3532 9919

MAXWELL

The radar

The Altus AFB radar (KFDR), 116 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washita

When
August 21, 2:50 PM CST
Where
Washita County, 4 mi WNW of Bessie
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.402, -99.056

Thunderstorm Wind, Washita

When
August 21, 2:55 PM CST
Where
Washita County, 4 mi WNW of Bessie
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
35.402, -99.056

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345232, 345233.